Malign Arrhytmia Development Due To Propafenone Over Dose: A Case Report
Ethem Acar1, Latif Duran2, Yahya Şahin2, Hızır Ufuk Akdemir2, Mehmet Ekiz2, Ali Kemal Erenler3
1Service Of Emergency, Erzurum Regional Training And Research Hospital, Erzurum,turkey
2Department Of Emergency Medicine, Faculty Of Medicine, Ondokuz Mayis University,samsun, Turkey
3Service Of Emergency, Çorum State Hospital, Çorum, Turkey
Keywords: Propafenone, intoxication, malign arrhytmia
Propafenone is a group 1C antiarrhytmic agent. It is an agent used in patients with symptomatic supraventricular tachycardia requiring treatment such as atrioventricular (AV) node tachycardia, Wolff-Parkinson-White Syndrome and paroxysmal atrial fibrillation. It is also used in life-threatining symptomatic ventricular tachycardia requiring treatment and in excessive uptake it has serious side effects on cardiovascular, gastrointestinal, nervous, haematological and dermatological systems. In this report, we presented a case with propafenone intake for suicide and we aimed to share our experience about malign arrhytmia development and arrhytmia management. A 22 year-old female patient presented to our emergency department with complaints of general situation distortion and feeling sick after ingesting 20 pills (6 g) of her friend’s Propafenone HCl 300 mg for suicidal purpose one hour ago. In the electrocardiography (ECG) raguler rhythm, wide QRS and the absence of p- wave was observed. Then pulseless ventricular tachycardia developed and defibrillation with 360 joule was performed followed by cardiopulmonary resuscitation (CPR). NaHCO3 administration of 1 mEq/kg every 4 hours was continued. After the therapy, QRS duration shortened. She became conscious with a spontaneous ventilation. Early diagnosis and appropriate resuscitative interventions can be vital in propafenone intoxication. Sodium bicarbonate administration in presence of hypotension and ECG abnormalities are vital.